New Jersey, 2008

Hail in New Jersey, June 22, 2008

June 22, 2008 · NWS OKX · 5 events in 3 counties and zones

A passing upper level disturbance interacted with warm, humid air, at the surface to create Severe Thunderstorms across Northeast New Jersey the afternoon of the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing upper level disturbance interacted with warm, humid air, at the surface to create Severe Thunderstorms across Northeast New Jersey the afternoon of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 3:03 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 22, 3:03 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
403 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH TUESDAY NIGHT. HIGH PRESSURE RETURNS ON
WEDNESDAY...MOVING OFFSHORE BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TWO BROKEN LINES OF SHOWERS/TSTMS WERE WORKING THEIR WAY NE THROUGH
THE CWA ATTM ACROSS NE NJ AND THE LOWER HUDSON VALLEY...ALSO EASTERN
CT. OKX 12Z SOUNDING SHOWED AN EML BETWEEN 600-900 MB WHICH IS
CONTRIBUTING GREATLY TO INSTABILITY...ENOUGH TO ALLOW SOME STORMS TO
PRODUCE HAIL. MOST HAIL HAS BEEN SMALL THIS FAR...WITH THE EXCEPTION
OF A SPOTTER REPORT OF PENNY SIZED HAIL IN SALEM CT LATE THIS
MORNING. SFC-BASED INSTABILITY WILL CONTINUE TO INCREASE ESPECIALLY
WEST OF NYC...WHERE 16Z LAPS CURRENTLY SHOWS POCKETS OF SBCAPE OVER
2000 J/KG IN WESTERN NJ AND EASTERN PA WHERE BETTER HEATING HAS
TAKEN PLACE. VIS SATELLITE SHOWS ENHANCED CU AHEAD OF SFC TROUGH IN
EASTERN PA...AND THINK THIS WILL BE THE FOCUS FOR STORMS LATER THIS
AFTERNOON INTO THIS EVENING. LOW LEVEL SHEAR ALSO INCREASES LATER
THIS AFTERNOON WEST OF THE HUDSON RIVER...SO WILL HAVE TO WATCH FOR
ROTATING STORMS/BOWING LINE SEGMENTS CAPABLE OF BOTH DAMAGING WIND
AND LARGE HAIL. LOCALLY HEAVY RAIN ALSO POSSIBLE AS PWAT INCREASING
TO 1.5 INCHES...AND TRAINING OF STORMS POSSIBLE AS LOW LEVEL JET
ALIGNS WITH UPPER FLOW...YIELDING MBE VECTORS LESS THAN 10 KT.
LIKELY POP REMAINS IN PLACE FOR MOST OF THE AREA...EXCEPT ONLY
CHANCE OVER EASTERNMOST LI SECTIONS AND THE OCEAN WATERS AS SHOWERS
MOVING UP FROM THE SOUTH HAVE FIZZLED FOR THE MOST PART.

HIGHS TODAY WILL BE IN THE UPPER 70S TO AROUND 80...EXCEPT OVER THE
EASTERN PORTION OF THE CWA...WHERE HIGHS WILL BE IN THE LOW TO MID
70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CHANCES FOR CONVECTION WILL DIMINISH THIS EVENING WITH LOSS OF
DIURNAL HEATING...BUT PRECIP WILL CONTINUE FOR A GOOD PART OF THE
EVENING AS LOW PRES PASSES OVERHEAD. A MOIST AND SOUPY AIRMASS
WILL BE LEFT IN ITS WAKE...AND WITH LIGHT WINDS AND ABUNDANT
RESIDUAL MOISTURE...WILL SEE FOG DEVELOPING AFTER MIDNIGHT...
PERSISTING THROUGH MON MORNING. FOG MAY BECOME DENSE...ESPECIALLY
OUTSIDE OF THE NYC AREA AFTER PRECIP ENDS AND THROUGH MON MORNING.
MON APPEARS TO BE THE BETTER DAY FOR CONVECTION AND SEVERE WEATHER
POSSIBILITIES AS CAPE VALUES RISE TO AROUND 1600 WITH A LIFTED
INDEX CLOSE TO -5. ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER
WILL COME ON TUE AS A COLD FRONT WITH A DEEP UPPER TROUGH SWINGS
THROUGH THE REGION. 12Z/22 GFS SOUNDING INDICATING CAPE VALUES
OVER 200...A LIFTED INDEX AROUND -6 AND A BULK RICHARDSON NUMBER
ALMOST 430...SO WILL HAVE TO MONITOR SEVERE POTENTIAL FOR TUE
AFTERNOON/EVENING UNTIL COLD FRONT CLEARS THE REGION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
SKIES CLEAR OVERNIGHT AS HIGH PRES BUILDS INTO THE REGION.
TRANSITION TO WNW FLOW ALOFT THROUGH WED. THIS LIMITS THE MOISTURE
SUPPLY. GFS/ECMWF PROG A S/W FROM THE NORTHERN PLAINS TO TRACK JUST S
OF THE CWA LATE WED. HAVE KEPT A DRY FCST...WOULD NEED MORE LOW
LEVEL MOISTURE OR HOTTER TEMPS TO GET THINGS GOING. TD/S MAINLY IN
THE 50S. MAINLY DRY FOR THU. GFS HINTS AT A WEAK FRONT. WENT WITH
ONLY SLIGHT CHANCES LATE AFTERNOON. CHANCES FOR TSRA INCREASE THU
NIGHT THROUGH SAT AS SW FLOW ALOFT BEGINS WITH BETTER MOISTURE
TRANSPORT INTO THE REGION.

TEMPS THROUGH THE PERIOD VERY CLOSE TO CLIMATOLOGY. COOLEST
POTENTIAL IS ON TUE. HEIGHTS THEN RISE WITH SLIGHTLY WARMER TEMPS
WED/THU. WILL BECOME MORE HUMID ON FRI AND SAT. WENT CLOSE TO GMOS
WITH 00Z ENSEMBLE GUIDANCE CONTINUING TO SHOW VERY LITTLE SPREAD
THROUGH THE EXTENDED.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
BEST CHANCES FOR IMPACTS FROM TSTMS IS NORTH AND WEST FO NYC
TERMINALS. ERRATIC WINDS AT NYC/NRN NJ TERMINALS POSSIBLE THRU 22Z
WITH TSTM OUTFLOW.

STRONGER SOUTHERLY WINDS SHOULD DIMINISH OVERNIGHT. WITH RECENT
RAINFALL...FOG IS POSSIBLE LATE TONIGHT AS WELL AS LOW STRATUS.
HOWEVER...AN APPROACHING SHORTWAVE EXPECTED TO KICK PFF SHOWERS
MAY ACTUALLY END UP KEEPING CONDS UP A LITTLE. TAF CIGS/VSBYS
CARRY SOME UNCERTAINTY TONIGHT BASED ON THIS SCENARIO.

OUTLOOK FOR 20Z MONDAY THROUGH THURSDAY... IFR CONDITIONS POSSIBLE
- ESPECIALLY AT COASTAL TERMINALS - THROUGH CLOSE OF MORNING PUSH
MONDAY MORNING (CONTINUATION FORM SUNDAY NIGHT). THINGS WILL
REMAIN UNSTABLE INTO TUESDAY NIGHT WITH A CHANCE OF SHRA/TSTMS
WITH LOCAL MVFR TO IFR CIGS/VSBYS. HIGHER CONFIDENCE IN THUNDERSTORMS
IMPACTING THE AIRSPACE MONDAY AFTERNOON/EVENING. VFR CONDITIONS
THEN RETURN FOR THE MIDDLE OF THE WEEK.

&&

.MARINE...
SOUTHERLY FLOW OF 15 KT OR LESS WILL PERSIST ACROSS THE WATERS
THROUGH MONDAY NIGHT WITH THE REGION ON THE BACK (WEST) SIDE OF
THE BERMUDA HIGH. WINDS THEN SHIFT AROUND TO THE NW BY TUESDAY
NIGHT BEHIND A COLD FRONT WITH HIGH PRESSURE BUILDING IN. THE HIGH
IS OFFSHORE BY THURSDAY WITH WINDS SHIFTING TO THE SW.

WITH WINDS THE ENTIRE PERIOD EXPECTED TO BE 15 KT OR LESS...AND
WITH MINIMAL GUSTINESS OUTSIDE OF THUNDERSTORMS EXPECTED...DO NOT
SEE SUPPORT FOR SCA LEVEL SEAS.

&&

.HYDROLOGY...
SIGNIFICANT RAINFALL POSSIBLE TODAY AND MONDAY AS AN UPPER TROUGH
APPROACHES FROM THE WEST...WHILE LOW LEVEL MOISTURE INCREASES IN
ITS ADVANCE. TOTAL AREAL QPF CALLS FOR 1-1.5 INCHES FROM NYC
NORTH/WEST...AND 0.75-1 INCH ACROSS EASTERN LONG ISLAND AND
SOUTHEAST CT. LOCALLY HIGHER AMOUNTS OF 2-3 INCHES ARE POSSIBLE IN
HEAVIER CONVECTION ESPECIALLY FROM THE NYC METRO AREA
NORTH/WEST... WHICH COULD CAUSE LOCALIZED URBAN AND/OR FLASH
FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...BG
SHORT TERM...MPS
LONG TERM...
AVIATION...BS
MARINE...BG/PFM
HYDROLOGY...MPS
Hazardous weather outlook, Jun 22, 3:20 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT SUN JUN 22 2008

CTZ005-009-NJZ003>006-011-NYZ071>077-231100-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
420 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON AND EVENING. THE GREATEST THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS. ALSO...FLASH FLOODING MAY BE POSSIBLE FROM
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ006>008-010>012-NYZ078>081-231100-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
420 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING.
HEAVY RAINFALL FROM THESE STORMS MAY RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-231100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON...WITH GUSTY WINDS AND LOCALLY ROUGH SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ067>070-231100-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
420 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS EXISTS INTO THIS EVENING.
THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON AND EVENING. THE GREATEST THREAT WOULD BE LARGE HAIL AND
DAMAGING WINDS. ALSO...FLASH FLOODING MAY BE POSSIBLE FROM
STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 22, 1:42 PM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
242 PM EDT SUN JUN 22 2008

NYZ067-221915-
ORANGE-
242 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR NEAR MONROE...AND MOVING
NORTHEAST AT 16 MPH.

PEOPLE IN EASTERN ORANGE COUNTY...INCLUDING CHESTER AND MONROE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 22, 2:11 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
311 PM EDT SUN JUN 22 2008

NYZ073-076-077-222000-
BRONX-NASSAU-QUEENS-
311 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NASSAU AND QUEENS
COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RYE TO LAGUARDIA
AIRPORT...AND MOVING EAST AT 22 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jun 22, 2:24 PM EST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
324 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      FORT LEE                40.85N 73.97W
06/22/2008                   BERGEN             NJ   EMERGENCY MNGR

            STILLWELL AVENUE CLOSED FROM 10TH STREET ALL THE WAY TO
            END OF STILLWELL AVENUE.

0245 PM     FLASH FLOOD      HACKENSACK              40.89N 74.05W
06/22/2008                   BERGEN             NJ   TRAINED SPOTTER

            WEST PLEASANT AVENUE FLOODED. 5 PEOPLE WERE RESCUED FROM
            VEHICLE.

0253 PM     HAIL             1 ENE EAST TREMONT      40.85N 73.85W
06/22/2008  E0.75 INCH       BRONX              NY   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

JP
Special weather statement, Jun 22, 3:24 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT SUN JUN 22 2008

NYZ067-222115-
ORANGE-
424 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT CENTRAL ORANGE COUNTY...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDDLETOWN...AND MOVING EAST AT 12 MPH.

PEOPLE IN CENTRAL ORANGE COUNTY...INCLUDING MIDDLETOWN...GOSHEN AND
MONTGOMERY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 22, 3:59 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
459 PM EDT SUN JUN 22 2008

NJZ005-006-011-NYZ074-075-222145-
ESSEX-HUDSON-KINGS (BROOKLYN)-RICHMOND (STATEN IS.)-UNION-
459 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN UNION...HUDSON...KINGS
(BROOKLYN)...RICHMOND (STATEN ISLAND) AND SOUTHERN ESSEX COUNTIES...

AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR UNION...OR NEAR ELIZABETH...AND MOVING EAST
AT 13 MPH.

PEOPLE IN EASTERN UNION...HUDSON...KINGS (BROOKLYN)...RICHMOND
(STATEN ISLAND) AND SOUTHERN ESSEX COUNTIES...INCLUDING UNION...
ORANGE...ELIZABETH...NEWARK...HARRISON...BAYONNE...KEARNY AND JERSEY
CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 22, 4:16 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
516 PM EDT SUN JUN 22 2008

NJZ002-222145-
WESTERN PASSAIC-
516 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT PASSAIC COUNTY...

AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND
MOVING EAST AT 24 MPH.

PEOPLE IN PASSAIC COUNTY...INCLUDING WEST MILFORD AND RINGWOOD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC

The radar

The Philadelphia radar (KDIX), 89 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Essex

When
June 22, 4:18 PM EST
Where
Essex County, 1.1 mi SE of Brills Jct
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.719, -74.135

Nickel size hail was reported on the New Jersey Turnpike in Newark.

Hail, Essex

When
June 22, 4:31 PM EST
Where
Essex County, Newark Arpt
Measured
1.75 in hail
Reported by
Airplane Pilot
Coordinates
40.700, -74.170

Golf ball size hail was reported by the pilot of Continental Airlines Flight 20.

Hail, Hudson

When
June 22, 4:43 PM EST
Where
Hudson County, 0.52 mi E of Bayonne
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
40.670, -74.110

Golf ball size hail was reported in Bayonne.

Hail, Hudson

When
June 22, 4:46 PM EST
Where
Hudson County, 1.43 mi ENE of Greenville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.708, -74.055

Nickel size hail was reported near Liberty State Park.

Hail, Passaic

When
June 22, 5:35 PM EST
Where
Passaic County, 0.85 mi SSW of Ringwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.108, -74.254

Quarter size hail was reported in Ringwood.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117799, 117800, 117802, 117804, 117806.